Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 69, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 2, 1997, 3:38 PM EDT for Clinton County, Eaton County, Michigan. It was in force for 62 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 1997, 3:38 PM EDT (19:38 UTC)
- Expired
- Jul 2, 1997, 4:40 PM EDT
- In force
- 62 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Clinton County, MI, Eaton County, MI
The radar
The Grand Rapids radar (KGRR), 69 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 3:45 PM EDT | Hail 0.75 | Grand Ledge, MI | |
| Jul 2, 3:50 PM EDT | Thunderstorm Wind | De Witt, MI | Trees were downed in De Witt. |
| Jul 2, 4:00 PM EDT | Hail 0.75 | De Witt, MI | Michigan State Police reported 3/4 inch diameter hail at the intersection of State Road and U.S. Highway 27. |
| Jul 2, 4:20 PM EDT | Thunderstorm Wind | Eaton Rapids, MI | Trees were downed in Eaton Rapids. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 1:45 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
647 WUUS1 KGRR 021939 RRA SVRGRR MIC037-045-022040- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 338 PM EDT WED JUL 2 1997 * SEVERE THUNDERSTORM WARNING FOR CLINTON COUNTY - SOUTH CENTRAL LOWER MICHIGAN NORTHERN EATON COUNTY - SOUTH CENTRAL LOWER MICHIGAN * UNTIL 440 PM EDT * SOME LOCATIONS AFFECTED GRAND LEDGE AROUND 345 PM EDT WESTPHALIA AROUND 350 PM EDT ST JOHNS AROUND 405 PM EDT ELSIE AROUND 425 PM EDT * AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 23 MILES SOUTHWEST OF ST JOHNS WHICH IS 6 MILES WEST OF EAGLE... MOVING NORTHEAST AT 40 MPH. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. HEATHFIELD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 11:09 AM EDT, 4 hours 29 minutes earlier.
Area forecast discussion, Jul 2, 11:09 AM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1100 AM EDT WED JUL 2 1997 ...A MAJOR SEVERE WEATHER EVENT LIKELY FOR LWR MI THIS AFTERNOON... AN UNUSALLY STRONG STORM SYSTEM FOR JULY IS PUSHING INTO VERY WARM AND VERY MOIST UNSTABLE AIR OVR SW LWR MI THIS AFTERNOON. SHARP/ BUFKIT AND PCGRIDDS GIVES CAPES FROM 3000 TO 5000 J/KG ASSOC WITH FRNT. WITH 110 KT 300 MB WIND MX....70 KNT 500 MB WIND MX PUSHING FNT ALONG WITH VERY GOOD DRY PUSH AND NARROW AXIS OF MOIST AIR LITTLE QUESTION FOR SEVERE WEATHER. OTHER THINGS TO CONSIDER IS BEST UPPER DYNMICS N OF GRR CWA (UPPER DIVERGENCE /PVA). FNT WILL MOVE INTO SW LWR EARLY AFTERNOON. WITH NEARLY CLR SKIES AHEAD OF FRNT THERE WILL BE GOOD SFC HEATING. CONVECTIVE TMPS UPPER 80S. ONE ADDED PROBLEM IS 700 TMP AROUND 10C... BUT WITH FRNT WOULD EXPECT THIS SHOULD BE ABLE TO POP CAP. WITH TIMING SHOWING FNT NEAR GRR 2-3 PM WOULD EXPECT BEST CHANCE E OF GRR SO WILL GO 50 PCT POP GRR W AND 70 PCT E OF GRR AND MENTION SVR IN ZNS. WET BULB ZERO BELOW 10000 FT SO WILL MENTION HAIL AND WIND IN ZNS. HIGHS WILL BE 85 TO 90 BASED ON WRKSTB... 850 TMPS AND SHARP. WDM
In the hours before
Special weather statement, Jul 2, 11:45 AM EDT, 3 hours 53 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-031200- SEVERE WEATHER OUTLOOK...CORRECTION TO ISSUANCE TIME NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1145 AM EDT WED JUL 2 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... AN UNUSALLY INTENSE STORM SYSTEM FOR JULY AS CENTERED OVER NORTHERN MORNING WILL TRACK ACROSS LAKE SUPERIOR TONIGHT. THE TRAILING COLD FRONT WILL SWEEP ACROSS SOUTHWEST LOWER MICHIGAN DURING THE MID TO LATE AFTERNOON HOURS. AS THIS FRONT RUNS INTO THE VERY WARM... MOIST UNSTABLE AIR OVER SOUTHWEST LOWER MICHIGAN THIS AFTERNOON A LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP. THIS LINE SHOULD DEVELOP NEAR THE LAKE SHORE FROM LUDINGTON TO BENTON HARBOR AROUND 100 PM THEN MOVE EAST AT 35 MPH... REACHING US-131 AROUND 200 PM AND THE LANSING AND JACKSON AREAS BETWEEN 300 PM AND 400 PM. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... MANY OF THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EARLY EVENING WILL LIKELY BECOME SEVERE...AND ARE EXPECTED TO PRODUCE DAMAGING WINDS TO 80 MPH AND UP TO GOLF BALL SIZE HAIL. DUE TO THE VERY UNSTABLE AIR MASS AND VEERING WIND PROFILE...SOME OF THE STRONGER STORMS COULD PRODUCE TORNADOES. WHILE MOST OF THE THUNDERSTORMS WILL MOVE EAST AT 35 MPH...THE SEVERE STORMS WILL SOUTHEAST AT 45 MPH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 2 PM AND 9 PM TODAY ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE SEVERE WEATHER THREAT IN SOUTHWEST LOWER MICHIGAN. WDM
Local storm report, Jul 2, 11:50 AM EDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORTS...UPDATED...
NATIONAL WEATHER SERVICE GRAND RAPIDS MICHIGAN
1145 AM EDT WED JUL 2 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0644 AM STEVENSVILLE MI 0.75 INCH HAIL
07/02/97 BERRIEN COUNTY
0710 AM BERRIEN SPRINGS MI 1.00 INCH HAIL
07/02/97 BERRIEN COUNTY
0715 AM BERRIEN SPRINGS MI WIND DAMAGE
07/02/97 BERRIEN COUNTY 2 TO 3 FOOT DIAMETER TREES
UPROOTED AND DECK ON HOME
DESTROYED AS WHERE NUMEROUS
TELEVISON ANTENNAS
0725 AM SE PART OF COUNTY MI WIND DAMAGE
06/30/97 BERRIEN COUNTY NUMEROUS DOWNED TREES WITH
SOME ON HOUSES
0745 AM NILES MI WIND DAMAGE
07/02/97 BERRIEN COUNTY TREES DOWNED
0745 AM POKAGON MI WIND DAMAGE
07/02/97 CASS COUNTY TREES DOWNED
0750 AM EDWARDSBURG MI WIND DAMAGE
07/02/97 CASS COUNTY SEVERAL DOWNED TREES ON
HOUSES
TEW/WDMSpecial weather statement, Jul 2, 12:05 PM EDT, 3 hours 33 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-031200- SEVERE WEATHER OUTLOOK...CORRECTION WORDING... NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1205 PM EDT WED JUL 2 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... AN UNUSALLY INTENSE STORM SYSTEM FOR JULY WAS CENTERED OVER MINNESOTA THIS MORNING WILL TRACK ACROSS LAKE SUPERIOR TONIGHT. THE TRAILING COLD FRONT WILL SWEEP ACROSS SOUTHWEST LOWER MICHIGAN DURING THE MID TO LATE AFTERNOON HOURS. AS THIS FRONT RUNS INTO THE VERY WARM... MOIST UNSTABLE AIR OVER SOUTHWEST LOWER MICHIGAN THIS AFTERNOON A LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP. THIS LINE SHOULD DEVELOP NEAR THE LAKE SHORE FROM LUDINGTON TO BENTON HARBOR AROUND 100 PM THEN MOVE EAST AT 35 MPH... REACHING US-131 AROUND 200 PM AND THE LANSING AND JACKSON AREAS BETWEEN 300 PM AND 400 PM. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... MANY OF THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EARLY EVENING WILL LIKELY BECOME SEVERE...AND ARE EXPECTED TO PRODUCE DAMAGING WINDS TO 80 MPH AND UP TO GOLF BALL SIZE HAIL. DUE TO THE VERY UNSTABLE AIR MASS AND VEERING WIND PROFILE...SOME OF THE STRONGER STORMS COULD PRODUCE TORNADOES. WHILE MOST OF THE THUNDERSTORMS WILL MOVE EAST AT 35 MPH...THE SEVERE STORMS WILL SOUTHEAST AT 45 MPH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 2 PM AND 9 PM TODAY ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE SEVERE WEATHER THREAT IN SOUTHWEST LOWER MICHIGAN. WDM
Special weather statement, Jul 2, 12:06 PM EDT, 3 hours 32 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-031200- SEVERE WEATHER OUTLOOK...CORRECTION WORDING... NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1205 PM EDT WED JUL 2 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... AN UNUSALLY INTENSE STORM SYSTEM FOR JULY WAS CENTERED OVER MINNESOTA THIS MORNING WILL TRACK ACROSS LAKE SUPERIOR TONIGHT. THE TRAILING COLD FRONT WILL SWEEP ACROSS SOUTHWEST LOWER MICHIGAN DURING THE MID TO LATE AFTERNOON HOURS. AS THIS FRONT RUNS INTO THE VERY WARM... MOIST UNSTABLE AIR OVER SOUTHWEST LOWER MICHIGAN THIS AFTERNOON A LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP. THIS LINE SHOULD DEVELOP NEAR THE LAKE SHORE FROM LUDINGTON TO BENTON HARBOR AROUND 100 PM THEN MOVE EAST AT 35 MPH... REACHING US-131 AROUND 200 PM AND THE LANSING AND JACKSON AREAS BETWEEN 300 PM AND 400 PM. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... MANY OF THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EARLY EVENING WILL LIKELY BECOME SEVERE...AND ARE EXPECTED TO PRODUCE DAMAGING WINDS TO 80 MPH AND UP TO GOLF BALL SIZE HAIL. DUE TO THE VERY UNSTABLE AIR MASS AND VEERING WIND PROFILE...SOME OF THE STRONGER STORMS COULD PRODUCE TORNADOES. WHILE MOST OF THE THUNDERSTORMS WILL MOVE EAST AT 35 MPH...THE SEVERE STORMS WILL SOUTHEAST AT 45 MPH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 2 PM AND 9 PM TODAY ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE SEVERE WEATHER THREAT IN SOUHTHWEST LOWER MICHIGAN. WDM
Special weather statement, Jul 2, 1:25 PM EDT, 2 hours 13 minutes before
MIZ038>040-044>046-051-052-057>059-065>067-072>074-079>081-030000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 125 PM EDT WED JUL 2 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH IN EFFECT UNTIL 800 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES: IN WEST CENTRAL MICHIGAN: LAKE OSCEOLA IN NORTH CENTRAL MICHIGAN: CLARE ISABELLA THIS INCLUDES THE CITY OF MT PLEASANT IN WEST CENTRAL MICHIGAN: IONIA KENT MECOSTA MONTCALM NEWAYGO THIS INCLUDES THE CITY OF GRAND RAPIDS IN CENTRAL MICHIGAN: CLINTON EATON INGHAM THIS INCLUDES THE CITY OF LANSING IN SOUTH CENTRAL MICHIGAN: BARRY BRANCH CALHOUN HILLSDALE JACKSON KALAMAZOO ST JOSEPH THIS INCLUDES THE CITIES OF...KALAMAZOO...BATTLE CREEK...AND JACKSON SEVERE THUNDERSTORMS AND POSSIBLE TORNADOS ARE EXPECTED TO DEVELOP BETWEEN 2 AND 5 PM EDT THIS AFTERNOON ACROSS PORTIONS OF SOUTHWEST LOWER MICHIGAN. THE STORMS WILL MOVE EAST AT 40 MILES AN HOUR. DEVELOP A PLAN OF ACTION TO SEEK SAFE SHELTER...IF THREATENING WEATHER APPROACHES YOUR AREA GO TO YOUR SHELTER IMMEDIATELY. MWH
Special weather statement, Jul 2, 1:30 PM EDT, 2 hours 8 minutes before
MIZ038>040-044>046-051-052-057>059-065>067-072>074-079>081-030000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 125 PM EDT WED JUL 2 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH IN EFFECT UNTIL 800 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES: IN WEST CENTRAL MICHIGAN: LAKE OSCEOLA IN NORTH CENTRAL MICHIGAN: CLARE ISABELLA THIS INCLUDES THE CITY OF MT PLEASANT IN WEST CENTRAL MICHIGAN: IONIA KENT MECOSTA MONTCALM NEWAYGO THIS INCLUDES THE CITY OF GRAND RAPIDS IN CENTRAL MICHIGAN: CLINTON EATON INGHAM THIS INCLUDES THE CITY OF LANSING IN SOUTH CENTRAL MICHIGAN: BARRY BRANCH CALHOUN HILLSDALE JACKSON KALAMAZOO ST JOSEPH THIS INCLUDES THE CITIES OF...KALAMAZOO...BATTLE CREEK...AND JACKSON SEVERE THUNDERSTORMS AND POSSIBLE TORNADOS ARE EXPECTED TO DEVELOP BETWEEN 2 AND 5 PM EDT THIS AFTERNOON ACROSS PORTIONS OF SOUTHWEST LOWER MICHIGAN. THE STORMS WILL MOVE EAST AT 40 MILES AN HOUR. DEVELOP A PLAN OF ACTION TO SEEK SAFE SHELTER...IF THREATENING WEATHER APPROACHES YOUR AREA GO TO YNOUR SHELTER IMMEDIATELY. MWH
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:20 AM EDT | Severe Thunderstorm Warning | GRR | Berrien | 50 min |
| Jul 2, 6:47 AM EDT | Severe Thunderstorm Warning | GRR | Cass | 63 min |
| Jul 2, 7:09 AM EDT | Severe Thunderstorm Warning | GRR | Berrien | 31 min |
| Jul 2, 7:54 AM EDT | Severe Thunderstorm Warning | GRR | Cass | 31 min |
| Jul 2, 2:41 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 49 min |
| Jul 2, 3:03 PM EDT | Tornado Warning | GRR | Gratiot | 47 min |
| Jul 2, 4:00 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 45 min |
| Jul 2, 4:12 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 33 min |
| Jul 2, 4:15 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 45 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.